Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2003, 11:20 PM CDT for Burt County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2003, 11:20 PM CDT (04:20 UTC)
- Expired
- Jun 9, 2003, 11:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Burt County, NE
The radar
The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 9, 6:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:20 PM CDT, 9 hours earlier.
Area forecast discussion, Jun 9, 2:20 PM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT MON JUN 9 2003 FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD. SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN ADVANCE OF DEVELOPING WESTERN SYSTEM. DEWPOINTS IN THE LOWER 60S HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA. SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED OVER THE CENTRAL PLAINS. THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS AND LOWER MS VALLY AREA. .OMA...NONE. FOBERT
Hazardous weather outlook, Jun 9, 5:10 PM CDT, 6 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE EVENING. WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE EXPECTED SEVERE THUNDERSTORM DEVELOPMENT. SUPERCELLS WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT BUT A FEW TORNADOES ARE POSSIBLE. THE AREA WITH THE HIGHER RISK OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE POTENTIAL TO BECOME TORNADIC. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING. CHERMOK
In the hours before
Local storm report, Jun 9, 9:09 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
909 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 2 S EMERSON NE 60 MPH TSTM GUST
06/09/03 THURSTON TREE BRANCHES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 9:22 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
922 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM WINNEBAGO NE .88 INCH HAIL
06/09/03 THURSTON NEAR ZERO VISIBILITY.
REPORTED BY STORM
SPOTTER.Local storm report, Jun 9, 9:41 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
941 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM WHITING IA .88 INCH HAIL
06/09/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0933 PM ONAWA IA .75 INCH HAIL
06/09/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 9:57 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
957 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM MAPLETON IA .75 INCH HAIL
06/09/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 10:17 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1017 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM DECATUR NE .75 INCH HAIL
06/09/03 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 11:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM THURSTON NE .88 INCH HAIL
06/09/03 THURSTON POWERLINES AND ARM
SIZED DIAMETER TREE
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1000 PM PENDER NE 1 INCH HAIL
06/09/03 THURSTON ONE POWERLINE DOWN AND
TREE LIMBS DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1035 PM 3 N SHELBY NE 70 MPH TSTM GUST
06/09/03 BUTLER POWER POLES AND TREES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1044 PM SEWARD NE .75 INCH HAIL
06/09/03 SEWARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:16 PM CDT | Tornado Warning | OAX | Cedar | 44 min |
| Jun 9, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 24 min |
| Jun 9, 7:32 PM CDT | Flash Flood Warning | OAX | Cedar, Knox | 6 hr |
| Jun 9, 7:43 PM CDT | Tornado Warning | OAX | Knox | 32 min |
| Jun 9, 7:58 PM CDT | Tornado Warning | OAX | Cedar, Knox | 17 min |
| Jun 9, 8:11 PM CDT | Tornado Warning | OAX | Antelope, Knox | 49 min |
| Jun 9, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 45 min |
| Jun 9, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 29 min |
| Jun 9, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 46 min |
| Jun 9, 9:03 PM CDT | Tornado Warning | OAX | Antelope | 42 min |
| Jun 9, 9:14 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 46 min |
| Jun 9, 9:19 PM CDT | Flash Flood Warning | OAX | Wayne | 4 hr |
| Jun 9, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 49 min |
| Jun 9, 9:31 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 44 min |
| Jun 9, 9:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 8 min |
| Jun 9, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 42 min |
| Jun 9, 9:58 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 42 min |
| Jun 9, 10:05 PM CDT | Flash Flood Warning | OAX | Thurston | 4 hr |
| Jun 9, 10:24 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 36 min |
| Jun 9, 10:43 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 32 min |
| Jun 9, 10:53 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 37 min |
| Jun 9, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 34 min |
| Jun 9, 11:13 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 47 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 61 min |
| Jun 9, 11:32 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 43 min |
| Jun 9, 11:44 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Nemaha | 61 min |
| Jun 9, 11:59 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 46 min |
| Jun 10, 12:27 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 48 min |
| Jun 10, 12:43 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 47 min |
| Jun 10, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 45 min |
| Jun 10, 1:00 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 45 min |
| Jun 10, 1:32 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 28 min |
| Jun 9, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 39 min |
| Jun 9, 11:43 PM CDT | Flash Flood Warning | OAX | Harrison, Monona | 3 hr |
| Jun 9, 11:52 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 38 min |
| Jun 10, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.